Alabama, 2014Rip Current in Alabama, July 20, 2014
July 20, 2014 · NWS MOB · 1 event in 1 county or zone
Strong rip currents along the beaches of Baldwin County resulted in numerous water rescues in the Gulf Shores area with one fatality reported.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents along the beaches of Baldwin County resulted in numerous water rescues in the Gulf Shores area with one fatality reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 20, 2:50 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 20, 2:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT SUN JUL 20 2014
.SHORT TERM (TONIGHT AND MONDAY)...A MOIST LOW TO MID LEVEL
SOUTHWEST TO WEST WIND FLOW WILL PERSIST THROUGH THIS EVENING
BETWEEN A WEAK SURFACE TROUGH ACROSS THE SOUTHERN HALVES OF
MISSISSIPPI AND ALABAMA. THE BASE OF A LARGE EASTERN CONUS UPPER
TROUGH WILL PERSIST OVER THE DEEP SOUTH INTO MONDAY...WITH AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST CARVING OUT A CUT
OFF UPPER LOW OVER CENTRAL ALABAMA BY NOON MONDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA OVERNIGHT...ALONG AND SOUTH OF A SURFACE BOUNDARY...WITH
ISOLATED COVERAGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ALONG THE COAST
AFTER MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
MONDAY ALONG AND EAST OF THE I-65 CORRIDOR WHILE A GRADUAL DECREASE
IN COVERAGE OCCURS WEST OF I-65.
LOWS TONIGHT WILL RANGE FROM 66 TO 72 DEGREES MOST LOCATIONS...WITH
MID 70S ALONG THE COAST. HIGH TEMPERATURES MONDAY WILL REACH NEAR 90
DEGREES INLAND AREAS...WITH MID/UPPER 80S ALONG THE COAST. /22
.LONG TERM (TUESDAY THROUGH SATURDAY)...THE UPPER LEVEL LOW AND
ASSOCIATED WEAK SFC LOW WILL SLOWLY RETROGRADE WESTWARD ON TUESDAY
AS A STRONG UPPER RIDGE BUILDS ACROSS THE INTERMOUNTAIN WEST. THE
HIGHER RAIN CHANCES ON TUESDAY WILL BE ACROSS THE EASTERN HALF OF
THE AREA...ON THE EAST SIDE OF THE UPPER LOW. THE SFC WILL DISSIPATE
ON WEDNESDAY AS THE UPPER LOW OPENS UP AND MERGES WITH A DIGGING
TROUGH ACROSS THE OHIO AND TENNESSEE VALLEYS. THIS WILL SEND A WEAK
COLD FRONT TOWARD THE AREA WHICH WILL LIKELY DISSIPATE ACROSS
CENTRAL MISSISSIPPI AND ALABAMA. HOWEVER...THE UPPER TROUGH/WEAKNESS WILL
LINGER THROUGH THE END OF THE WEEK AND MAINTAIN UNSETTLED CONDITIONS
WITH CONTINUED SCATTERED POPS. /13
&&
.AVIATION [20.18Z KMOB/KBFM/KPNS TAF ISSUANCE]...MOSTLY VFR
CONDITIONS WILL PREVAIL THOUGH LOCALIZED MVFR CIGS AND IFR OR LOWER
VISIBILITY REDUCTIONS ARE POSSIBLE NEAR CONVECTION THIS AFTERNOON
AND EARLY EVENING AS SCATTERED SHRA/TSRA BECOME MORE FOCUSED ALONG
THE COAST. SURFACE WINDS WILL BE MOSTLY RETURN TO THE SOUTH TO
SOUTHWEST AT 7-12 KNOTS. /22
&&
.MARINE...A LIGHT WESTERLY TO SOUTHWESTERLY WIND FLOW WILL PERSIST
THROUGH EARLY THIS WEEK AS A RIDGE OF HIGH PRESSURE PERSIST ACROSS
THE EASTERN GULF OF MEXICO. WINDS COULD MOMENTARILY SHIFT TO THE
NORTHWEST OR NORTH EARLY MONDAY AND TUESDAY MORNING ACROSS THE AREA
BAYS AND NEAR SHORE GULF WATERS AS A MEANDERING SURFACE BOUNDARY
SLIPS SOUTH INTO THE GULF. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FORM AHEAD OF THIS BOUNDARY THROUGH TONIGHT THEN
DECREASE IN COVERAGE ON MONDAY. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 72 90 72 93 72 / 40 30 20 30 20
PENSACOLA 74 90 76 90 75 / 60 40 20 40 20
DESTIN 77 87 77 90 78 / 60 50 20 40 20
EVERGREEN 69 91 70 94 70 / 30 30 20 40 20
WAYNESBORO 66 91 69 93 69 / 20 20 10 20 20
CAMDEN 68 92 69 93 68 / 20 20 20 30 20
CRESTVIEW 71 91 70 94 70 / 40 40 20 40 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 20, 5:21 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
621 AM CDT SUN JUL 20 2014
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
621 AM CDT SUN JUL 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED IN COVERAGE
ACROSS THE REGION BY THIS AFTERNOON. THE STRONGER STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...WHICH
COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS AND
FREQUENT LIGHTNING STRIKES.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
TO MIDDLE PART OF THE WEEK. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY
WINDS.
A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ630>635-650-655-670-675-211130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
621 AM CDT SUN JUL 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE MARINE AREA TODAY AND TONIGHT. SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING
STRIKES AND VISIBILITY REDUCING HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EARLY TO MIDDLE TO PART OF THE WEEK. SOME STORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.
Rip Current, Lower Baldwin
- When
- July 20, 3:00 PM CST
- Where
- Lower Baldwin forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
A 17 year old male from Louisiana drowned in the Gulf waters due to strong rip currents. The drowning occurred on west beach in Gulf Shores.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in Hawaiian Waters, July 20, 20141 death · 2 injured · 52 kt wind · 1 event
- Rip Current in Florida, July 20, 20141 death · 1 event
- Flash Flood and Lightning Strike in Georgia, July 20 to 21, 2014$80,000 · 2 events
- Flash Flood and Debris Flows in California, July 20 to 22, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20, 20143 events
- Hail and Damaging Wind in Florida, July 20, 2014$5,000 · 0.75 in hail · 2 events
- Flash Flood and Damaging Wind in Nevada, July 20, 2014$4,000 · 52 kt wind · 2 events
- Funnel Cloud in Alaska, July 20, 20141 event
- Damaging Wind in Wyoming, July 20, 201453 kt wind · 1 event
- Damaging Wind in Utah, July 20, 201451 kt wind · 1 event
- Flash Flood in New Mexico, July 20, 2014$5,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 20, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522769.